Alert archive / Pennsylvania / Special Weather Statements in 2022

Special Weather Statement, NWS State College, PA

August 9, 2022Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 9, 2022, 3:25 PM EDT for Lancaster County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 3:25 PM EDT (19:25 UTC)
Expired
Aug 9, 2022, 4:15 PM EDT
In force
50 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
50

County Lancaster County, PA

The radar

The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS81 KCTP 091925
SPSCTP

Special Weather Statement
National Weather Service State College PA
325 PM EDT Tue Aug 9 2022
 
PAZ066-092015-
Lancaster PA-
325 PM EDT Tue Aug 9 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER COUNTY THROUGH
415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Petersburg, moving east at 20 mph.

HAZARD...Wind gusts of 40 to 50 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Willow Street,
Mount Joy, New Holland, Manheim, East Petersburg, Akron, Leola,
Paradise, Salunga-Landisville, Reamstown, Rothsville, Strasburg,
Mountville, Wrightsville and Leacock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3998 7650 3999 7650 4003 7653 4020 7651
      4021 7609 3993 7612
TIME...MOT...LOC 1924Z 275DEG 16KT 4009 7641 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:09 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
309 PM EDT Tue Aug 9 2022

.SYNOPSIS...
Very warm and humid summertime conditions today will trend more
seasonable through midweek. Isolated to scattered thunderstorms
capable of locally heavy rainfall will be possible near the
Mason Dixon line this afternoon through Wednesday. Relief from
the heat and humidity is expected to arrive by the end of the
week and last through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1830Z radar shows isolated to sct convection confined to the
south central PA along and ahead of leading sfc cold front.
Latest SPC mesoanalysis shows robust MLCAPE 1500-2000 j/kg
within ribbon of anomalous PWATs around 2 inches. The lack of
deep layer shear should keep the majority of storms non-severe;
however steep low level lapse rates and water loading will
contribute localized strong wind gusts around 30-35kts (based
on latest obs from CXY/MDT). A somewhat greater, but still
marginal concern is isolated flooding. With plenty of deep layer
moisture available, brief heavy to torrential downpours with
rain rates up to 2-3"/hr are possible. Somerset County is most
vulnerable with the lowest FFGs, but progressive storm motions
should help to limit the flood threat.

Heat advisory remains in effect until 8PM for the eastern
portion of the LSV with max HX values 100-104F. As of 18Z: MDT,
LNS, CXY, and THV have all recorded max HX >=100F. Cold front
will result in a ~20F maxT gradient this afternoon with highs
around 75F in the NW Alleghenies and 95F in the southeast.

The cold front is progged to stall out near the Mason Dixon
Line tonight, keeping the chance of lingering showers over
mainly southern PA overnight. Temperatures will dip into the
mid-upper 50s across the northern tier, but it will be another
warm and muggy one near the stalled front over southern Pa with
temperatures generally +5 to +10F compared to normal.

If Middletown can record a 4th straight night with a low
temperature of 75F or higher, and the temperature doesn't drop
below 75 before midnight on Wednesday night, it would tie for
the 4th longest stretch on record (see CLIMATE section for
more).

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will be more seasonable (not as hot/humid) as the
cold front wavers near the Mason Dixon Line. One last round of
afternoon convection should develop over the southern tier of
CPA where PWs will remain well above normal around 2 inches.
Despite high FFG values over most of the area, the deep moisture
and potential for cell mergers or repeat storms will maintain
an isolated flooding risk.

By Wednesday night, the front and associated rain showers will
exit the forecast area with skies gradually clearing out across
the northwest 1/2 to 3/4 of the CWA. Fcst minT should drop to
around 50F in the NW mtns as much drier air starts to work its
way into the Commonwealth. Air temp/water spreads should support
patchy fog over the NW Alleghenies into early Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday morning will be a great time to check out the Perseids
meteor shower, which peak August 11th and 12th.

All guidance tracks a secondary cold front through the region
Thursday ahead of a deepening upper level trough. Decent large
scale forcing, as inferred by model 500-300mb qvec convergence
fields, is anticipated with the fropa, but will keep POPs low
due to a lack of moisture.

The latest ECENS and GEFS both support a stretch of cool and dry
weather next Friday into the weekend associated with Canadian
High pressure building southeast across the state. Ensemble mean
850mb temps of 10-12C suggest highs temps will be a bit below
average Friday/Saturday, ranging from the 70s over most of the
area to around 80F in the Susq Valley. Saturday and possibly
Sunday mornings could be chilly with lows in the 40s over the
northwest mountains, as the surface high builds directly over
the state. Moderating temperatures should begin Sunday, as the
high slips off the east coast. In general, model consensus
favors a continuation of fair weather with near to slightly
below average temperatures into Monday as upper trough remains
parked over the east coast. However, ensemble qpf plumes suggest
isolated showers can't be ruled out late Sunday or Monday
associated with weak shortwaves diving southeast from the Grt
Lks. A better chance for rain will follow for Tue-Wed.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Highest moisture (in the form of an SW-NE axis of precipitable
water over 2 inches just ahead of a cold front) and lowest CIGs
in the IFR to LIFR range will occur at KBFD, KJST and points
just to the southeast into late this morning.

VFR to ocnl MVFR cigs will be found across the Central Mtns and
Laurel Highlands of PA (KUNV, KAOO and KJST) this morning while
the SE PA airfields will stay VFR.

The aforementioned cold frontal boundary will drift steadily SE
through the region during the late morning and afternoon hours
with a 2-4 hour period of numerous showers and scattered TSRA
with brief heavy rain and flight reductions into the MVFR and
IFR range. The period of lowest conditions will occur across the
SE after 18Z and persist until around 23Z.

Shallow moisture trapped beneath the subsidence inversion in the
wake of the cold front tonight will likely result in widespread
MVFR bkn-ovc CIGS with periods of IFR CIGs at KJST and KBFD.

These same MVFR Cigs (But mainly VFR vsbys) should linger
throughout much of Wed across roughly the SE half of PA as a
weak wave of low pressure rides NE along the stalling frontal
boundary to our SE.

Although most of Wed will stay dry, a few periods of showers (or
steady light rain) are expected across the SE third of PA (KMDT
and KLNS) late in the day and Wed night.

Outlook...

Wed-Thu..Sct mainly aftn/evening SHRA and TSRA, with patchy
early morning fog/stratus.

Fri and Sat...VFR/no sig wx.

&&

.CLIMATE...
Although the magnitude of warmth at Harrisburg will not be
anywhere near any records, the duration of warm nights could be.
Harrisburg recorded a low temperature of 76F on Sunday 8/7 and
Sunday 8/8. If the temperature does not fall below 75F before
midnight, the low temperature will be at or above 75F for 3
days in a row (ending Tuesday morning), and possibly 4 days in
a row (through Wednesday).

Here are some statistics about Tmin>=75F at Harrisburg:

Exactly 3 nights in a row: 6 times on record and now twice in
the last few weeks (7/21-7/23/2022 and 8/7-8/9/2022)

Exactly 4 nights in a row: 8 times on record and as recently as
7/16-7/19/2013

5 nights in a row: 3 times on record and as recently as
8/10-8/14/2016.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ057-059-065-
066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Colbert/Banghoff
AVIATION...Steinbugl
CLIMATE...Banghoff
Hazardous weather outlook, Aug 9, 4:37 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
437 AM EDT Tue Aug 9 2022

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-101000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
437 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-063-064-101000-
Franklin-Perry-Cumberland-Adams-
437 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heat index values approaching 100 degrees will increase the risk of
heat-related health issues this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-065-066-101000-
Dauphin-Lebanon-York-Lancaster-
437 AM EDT Tue Aug 9 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 3:06 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
306 PM EDT Tue Aug 9 2022

PAZ057-059-065-066-091930-
Lancaster PA-York PA-Lebanon PA-Dauphin PA-
306 PM EDT Tue Aug 9 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LANCASTER...NORTH
CENTRAL YORK...SOUTHEASTERN DAUPHIN AND SOUTHWESTERN LEBANON COUNTIES
THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weigelstown, moving east at 25 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weigelstown, Elizabethtown, Columbia, Middletown, Mount Joy, Maytown,
Valley Green, Manchester, Hallam, Emigsville, Marietta, Wrightsville,
Dover, Yorklyn, Rheems, Mount Wolf, Bainbridge, Royalton, Lawn and
Goldsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4016 7693 4016 7691 4017 7691 4026 7649
      4000 7644 3999 7690
TIME...MOT...LOC 1905Z 261DEG 22KT 4010 7683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Steinbugl
Special weather statement, Aug 9, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
325 PM EDT Tue Aug 9 2022

PAZ066-092015-
Lancaster PA-
325 PM EDT Tue Aug 9 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER COUNTY THROUGH
415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Petersburg, moving east at 20 mph.

HAZARD...Wind gusts of 40 to 50 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Willow Street,
Mount Joy, New Holland, Manheim, East Petersburg, Akron, Leola,
Paradise, Salunga-Landisville, Reamstown, Rothsville, Strasburg,
Mountville, Wrightsville and Leacock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 7650 3999 7650 4003 7653 4020 7651
      4021 7609 3993 7612
TIME...MOT...LOC 1924Z 275DEG 16KT 4009 7641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:16 AM EDTSpecial Weather StatementCTPClearfield59 min
Aug 9, 3:06 PM EDTSpecial Weather StatementCTPYork24 min
Aug 9, 6:50 PM EDTSpecial Weather StatementCTPSchuylkill40 min

Nearby

Special Weather Statements in Pennsylvania, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.